Governing singularities of Schubert varieties

Alexander Woo, Alexander Yong

Research output: Contribution to journalArticlepeer-review


We present a combinatorial and computational commutative algebra methodology for studying singularities of Schubert varieties of flag manifolds. We define the combinatorial notion of interval pattern avoidance. For "reasonable" invariants P of singularities, we geometrically prove that this governs (1) the P-locus of a Schubert variety, and (2) which Schubert varieties are globally not P. The prototypical case is P ="singular"; classical pattern avoidance applies admirably for this choice [V. Lakshmibai, B. Sandhya, Criterion for smoothness of Schubert varieties in SL (n) / B, Proc. Indian Acad. Sci. Math. Sci. 100 (1) (1990) 45-52, MR 91c:14061], but is insufficient in general. Our approach is analyzed for some common invariants, including Kazhdan-Lusztig polynomials, multiplicity, factoriality, and Gorensteinness, extending [A. Woo, A. Yong, When is a Schubert variety Gorenstein?, Adv. Math. 207 (1) (2006) 205-220, MR 2264071]; the description of the singular locus (which was independently proved by [S. Billey, G. Warrington, Maximal singular loci of Schubert varieties in SL (n) / B, Trans. Amer. Math. Soc. 335 (2003) 3915-3945, MR 2004f:14071; A. Cortez, Singularités génériques et quasi-résolutions des variétés de Schubert pour le groupe linéaire, Adv. Math. 178 (2003) 396-445, MR 2004i:14056; C. Kassel, A. Lascoux, C. Reutenauer, The singular locus of a Schubert variety, J. Algebra 269 (2003) 74-108, MR 2005f:14096; L. Manivel, Le lieu singulier des variétés de Schubert, Int. Math. Res. Not. 16 (2001) 849-871, MR 2002i:14045]) is also thus reinterpreted. Our methods are amenable to computer experimentation, based on computing with Kazhdan-Lusztig ideals (a class of generalized determinantal ideals) using Macaulay 2. This feature is supplemented by a collection of open problems and conjectures.

Original languageEnglish (US)
Pages (from-to)495-520
Number of pages26
JournalJournal of Algebra
Issue number2
StatePublished - Jul 15 2008
Externally publishedYes


  • Determinantal ideals
  • Interval pattern avoidance
  • Kazhdan-Luzstig polynomials
  • Schubert varieties
  • Singularities

ASJC Scopus subject areas

  • Algebra and Number Theory


Dive into the research topics of 'Governing singularities of Schubert varieties'. Together they form a unique fingerprint.

Cite this